Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 79, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 17, 2006, 11:31 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2006, 11:31 AM HST (21:31 UTC)
- Expired
- Mar 17, 2006, 2:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 9.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 172138 FFWHFO HIC007-180030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1131 AM HST FRI MAR 17 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 230 PM HST * AT 1124 AM HST...RADAR SHOWED A LINE OF HEAVY RAINS CONTINUING OVER WEST KAUAI. THE LINE IS MOVING EASTWARD ACROSS KAUAI AT 10 MILES PER HOUR AND WILL BRING HEAVY RAINS TO CENTRAL AND EAST KAUAI OVER THE NEXT TWO TO THREE HOURS. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE PARK...ANAHOLA...KAPAA...WAILUA...LIHUE...POIPU...KOLOA... KALAHEO...WAIMEA...HANAPEPE...KEKAHA AND BARKING SANDS. THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 230 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2193 15983 2184 15932 2227 15928 2222 15981 $$ KODAMA
1 follow-up statement
000 WGHW70 PHFO 180008 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 205 PM HST FRI MAR 17 2006 HIC007-180015- ISLAND OF KAUAI IN KAUAI COUNTY- 205 PM HST FRI MAR 17 2006 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... ...A FLASH FLOOD WATCH FOR KAUAI COUNTY REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON... THE LINE OF THUNDERSTORMS AND HEAVY RAINS HAS WEAKENED AND MOVED EAST OF KAUAI. STREAM LEVELS REMAIN HIGH AND KAUAI CIVIL DEFENSE REPORTED THAT SEVERAL ROADS WERE STILL CLOSED. THE GROUND IS ALSO VERY SATURATED AND ANY NEW HEAVY SHOWERS WILL QUICKLY RESULT IN ADDITIONAL FLASH FLOODING. DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T DROWN. LAT...LON 2193 15983 2184 15932 2227 15928 2222 15981 $$ KODAMA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 9:00 AM HST, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 17, 9:00 AM HST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 900 AM HST FRI MAR 17 2006 .SYNOPSIS... SHOWERS WILL CONTINUE ACROSS THE STATE WITH SOME LOCALLY HEAVY RAINFALL THROUGH SATURDAY. THEN ANOTHER ROUND OF HEAVY SHOWERS CAN BE EXPECTED LATER IN THE WEEKEND INTO EARLY NEXT WEEK. && .DISCUSSION... THIS MORNING THE HEAVY SHOWERS AND THUNDERSTORMS CONTINUE OVER THE WESTERN ISLANDS OF NIIHAU AND SOON TO BE KAUAI. THE GOOD NEWS IS THAT THE LINE OF HEAVY SHOWERS IS MOVING ALONG A WIND SHIFT LINE OR FRONT. THIS LINE OF LOW LEVEL CONVERGENCE WAS WELL DISPLAYED WITH THE 16Z SCATTEROMETER PASS THIS MORNING. THIS BOUNDARY IS CURRENTLY MOVING OVER NIIHAU AND WESTERN KAUAI AND THE WHOLE COMPLEX IS SLOWLY MOVING EASTWARD. DUE TO THE SATURATED GROUNDS OF KAUAI AND NIIHAU...EXPECT MORE FLOODING AGAIN TODAY. UPDATES THIS MORNING TO MOST REGIONS INCREASING POPS AND ADDING A CHANCE OF THUNDER...PUBLIC REPORTS FROM NIIHAU CONFIRM THUNDER IN THE REGION. FOR THIS AFTERNOON BEST THUNDER CHANCES LIE RIGHT ALONG THE BOUNDARY AND CORRESPONDS WITH A PASSING RIDGE OF THETA-E. THEREFORE NIIHAU AND KAUAI ARE UNDER THE GUN THIS MORNING THROUGH EARLY AFTERNOON...THEN LATE THIS AFTERNOON THROUGH THIS EVENING FOR OAHU AND MAUI COUNTY. THE QUESTION WOULD BE HOW FAR THE CONVECTION MAKES TO THE EAST. GFS DOES SHOW A BIT OF BREAK FOR THE WESTERN ISLANDS BRIEFLY SATURDAY AFTERNOON AND NIGHT BEFORE ANOTHER ROUND OF HEAVY SHOWERS SUNDAY THROUGH MONDAY AS THE GFS SPINS UP A SURFACE LOW ALONG THE BOUNDARY OVER THE REGION. FOR NOW JUST GOING TO KEEP THE FORECAST WET ACROSS THE REGION UNTIL WE GET A BETTER HANDLE ON WHAT/S GOING TO HAPPEN TO THE BOUNDARY WHICH IS FIRING OFF THE CONVECTION THIS MORNING. WILL KEEP THE FLOOD WATCH FOR THE STATE GOING THROUGH SATURDAY AFTERNOON...WILL LOOK INTO A REVISION FOR THE EVENING FORECAST UPDATE. FYI...GOING TO HAVE PHLI AND PHTO LAUNCH LATE 18Z SOUNDINGS THIS MORNING TO GET A BETTER HANDLE ON THE IMMEDIATE WEATHER SITUATION. LEFT THE LATER FORECAST RIDE WITH AN OVERALL WET SOLUTION FOR NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...ALL ISLANDS THRU SATURDAY AFTERNOON. && PROTON
In the hours before
Special weather statement, Mar 17, 8:36 AM HST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 836 AM HST FRI MAR 17 2006 HIZ001>004-172045- NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA... HANAPEPE...KOKEE STATE PARK 836 AM HST FRI MAR 17 2006 THE LEADING EDGE OF A 40 MILE WIDE BAND OF STRONG THUNDERSTORMS FROM 10 MILES WEST OF MANA ON KAUAI TO 40 MILES SOUTH OF NIIHAU WILL MOVE EASTWARD AT 10 MPH...REACHING THE WEST SHORE OF KAUAI BY AROUND 900 AM. EXPECT TORRENTIAL RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 WITH THIS BAND. THE BAND WILL CONTINUE EASTWARD...REACHING A NA PALI STATE PARK TO KEKAHA LINE BY AROUND 1030 AM. BROWNING
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 4:42 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 16, 7:45 PM HST | Flash Flood Warning | HFO | Kauai | 60 min |
| Mar 17, 7:52 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 17, 8:15 AM HST | Marine Weather Statement | HFO | 3 hr | |
| Mar 17, 8:39 AM HST | Special Marine Warning | HFO | 96 min | |
| Mar 17, 11:25 AM HST | Special Marine Warning | HFO | 61 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.